Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Grand Forks, ND

July 5, 2015Beltrami County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 5, 2015, 4:54 PM CDT for Beltrami County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 4:54 PM CDT (21:54 UTC)
Expired
Jul 5, 2015, 6:00 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 188 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:38 PM CDTTSTM WND DMG5 E Blackduck, MNLARGE TREE BRANCHES AND LIMBS BROKEN DOWN AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WWUS83 KFGF 052154
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 PM CDT SUN JUL 5 2015
 
MNZ009-017-052300-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
454 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 600 PM CDT...

AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF REDBY...OR 19 MILES NORTH OF BEMIDJI...MOVING EAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEBISH AROUND 505 PM CDT.
  TENSTRIKE AROUND 525 PM CDT.
  HINES AROUND 530 PM CDT.
  BLACKDUCK AROUND 535 PM CDT.
  FUNKLEY AROUND 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LOWER RED LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4768 9511 4785 9514 4796 9443 4760 9442
TIME...MOT...LOC 2153Z 273DEG 23KT 4776 9496 

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:23 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 5, 3:23 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
323 PM CDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 323 PM CDT SUN JUL 5 2015

CONVECTION TONIGHT WILL BE THE MAIN FORECAST ISSUE FOR THE PERIOD.

THE MAIN UPPER SHORTWAVE IS STILL DIGGING INTO WESTERN MT BUT
THERE HAVE BEEN SEVERAL LEAD SHORTWAVES COMING OUT AS WESTERLY
FLOW ALOFT HAS BEEN PICKING UP OVER THE NORTHERN PLAINS. THERE
HAVE BEEN SOME LINGERING SHOWERS AND STORMS WITH THE FIRST LEAD
SHORTWAVE AND ALONG THE FRONTAL BOUNDARY STILL IMPACTING OUR
NORTHEASTERN CWA. THE COLD FRONT WAS CURRENTLY FROM SOUTHEASTERN
ND TO RIGHT NEAR FARGO UP INTO THE LAKE OF THE WOODS REGION. THE
SOUTHEASTERN CWA AHEAD OF THE FRONT IS STILL SHOWING TEMPS IN THE
80S WITH 60S DEW POINTS...BRINGING SOME PRETTY UNSTABLE AIR OF
2500 J/KG MIXED LAYER CAPE. EFFECTIVE BULK LAYER SHEAR HAS
IMPROVED TO 40-45KTS...ALTHOUGH THE HIGHEST VALUES ARE STILL ON
THE COOL SIDE OF THE FRONT. THERE WILL BE A SHORT WINDOW AS STORMS
REDEVELOP ALONG THE COLD FRONT BEFORE IT MOVES SOUTHEAST OUT OF
OUR AREA. THE HRRR HAS STORMS NOT REDEVELOPING UNTIL NEAR 23Z...BY
WHICH POINT THE FRONT IS NEARLY OUT OF THE AREA. THINK THIS IS A
BIT TOO FAST...SO WILL KEEP HIGH POPS AND THE POSSIBILITY OF
SEVERE CONTINUES UNTIL LATER THIS EVENING WHEN THE FRONT PULLS
AWAY FROM THE AREA.

SOME SHOWERS AND THUNDERSTORMS WILL LINGER BEHIND THE COLD FRONT
FOR A WHILE OVERNIGHT...WITH WESTERN COUNTIES SEEING MOSTLY
SHOWERS AS SHOWALTERS BECOME POSITIVE IN THE COOL SIDE OF THE
FRONT. MOST OF THE ACTIVITY SHOULD PUSH TO THE FAR SOUTHEASTERN
COUNTIES BY EARLY MONDAY MORNING. THINK DURING THE DAY MONDAY
THERE COULD BE SOME SHOWERS REDEVELOPING AS A REINFORCING
SHORTWAVE DIGS DOWN ON THE BACKSIDE OF THE MAIN UPPER TROUGH. ONLY
A FEW OF THE MODELS HAVE SOME PRECIP DEVELOPING IN THE WEST ON THE
BACKSIDE OF THE MAIN TROUGH...BUT THINK THERE WAS ENOUGH OF A
CHANCE TO INCLUDE SLIGHT CHANCE FOR SHOWERS. HIGHS ON MONDAY WILL
BE MUCH COOLER THAN TODAY WITH STRONG COLD AIR ADVECTION BEHIND
THE FRONT. HIGHS WILL BE IN THE UPPER 60S TO LOW 70S...BUT THERE
COULD BE A RETURN TO SMOKE IN THE AIR AS NORTHWESTERLY FLOW ALOFT
RETURNS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 PM CDT SUN JUL 5 2015

TUESDAY AND WEDNESDAY...TUESDAY SHOULD BE FAIRLY QUIET UNDER WEST
TO NORTHWESTERLY FLOW ALOFT AND SFC HIGH PRESSURE. TEMPS WILL BE A
BIT WARMER THAN MONDAY AND SHOULD REACH THE 70S. ANOTHER WEAK
SHORTWAVE TROUGH WILL BEGIN TO MOVE INTO THE NORTHERN PLAINS ON
WEDNESDAY...WITH SOUTHERLY WINDS RETURNING. CURRENTLY THE
SHORTWAVE AND THE SFC TROUGH LOOK QUITE A BIT WEAKER THAN SUNDAY'S
SYSTEM...BUT WILL CONTINUE TO KEEP SOME CHANCE POPS GOING MAINLY
OVER THE NORTHWESTERN COUNTIES. HIGHS WILL BE A BIT BELOW AVERAGE
STILL FOR WEDNESDAY AND TOP OUT IN THE 70S.

WEDNESDAY NIGHT THROUGH SUNDAY...AFTER CONVECTION ENDS LATE
WEDNESDAY INTO THURSDAY MORNING...THURSDAY THEN LOOKS TO BE DRY
AND WARMER AS OVERALL FLOW SHIFTS FROM A MORE SOUTHERLY DIRECTION.
LONGER RANGE MODEL GUIDANCE INDICATES THAT UPPER LEVEL TROFFING
SHOULD INCREASE OFF THE CALIFORNIA COAST FROM THURSDAY INTO FRIDAY
WITH A MORE CONVECTIVELY UNSTABLE SOUTHERWESTERLY H5 FLOW ARCHING
INTO THE CENTRAL AND NORTHERN PLAINS FROM FRIDAY INTO SATURDAY.
LOW LEVEL SOUTHERLY FLOW IS ALSO EXPECTED TO INCREASE FROM FRIDAY
INTO SATURDAY...WITH COMMENSURATE INCREASE IN MOISTURE AND RISK
FOR STRONG THUNDERSTORMS INTO SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1251 PM CDT SUN JUL 5 2015

EXPECT WIDESPREAD MVFR CONDITIONS IN THUNDERSTORMS ACROSS THE
NORTHERN RED RIVER BASIN...ALG AND NORTH OF HWY 200...THROUGH THE
EARLY AFTERNOON. CONDITIONS THERE WILL BE IMPROVING TO VFR
AFT MID AFTERNOON FROM DVL INTO GFK...AND THROUGH LATE
AFTERNOON GFK INTO VWU. AREAS SOPUTH OF HWY 200 WILL SEE
SCATTERED MVFR CONDS IN TUNDERSTORMS DEVELOPING THROUGH THE MIDDLE
AFTERNOON AND EXTENDING INTO EARLY EVENING FROM FAR-BWP LINE INTO
CENTRAL MINNESOTA LAKES COUNTRY. LATE EVENING AND OVERNIGHT WILL
POST FRONTAL DRYING AND RETURN TO VFR CONDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...JR
LONG TERM...JR/GUST
AVIATION...GUST
Hazardous weather outlook, Jul 5, 4:29 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 AM CDT SUN JUL 5 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
429 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA. DAMAGING HAIL UP TO 2 INCHES ALONG WITH A FEW
REPORTS OF WIND DAMAGE WILL BE THE MAIN THREATS. AN ISOLATED
TORNADO IS ALSO POSSIBLE. CONDITIONS WILL BE FAVORABLE FOR HEAVY
RAINFALL AND ISOLATED AREAS OF FLASH FLOODING.

THERE IS A HEIGHTENED SEVERE THREAT ACROSS THE SOUTHERN RED RIVER
VALLEY WHERE STORMS MAY BE MORE PERSISTENT AND WIDESPREAD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 5, 2:53 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     1 WSW NEWFOLDEN         48.35N 96.35W
07/05/2015                   MARSHALL           MN   BROADCAST MEDIA

            PICTURE OF LARGE TREE BRANCH DOWN POSTED TO SOCIAL MEDIA.
            TIME ESTIMATED BY RADAR.

&&

GGUST
Local storm report, Jul 5, 4:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     4 NW GRAND FORKS        47.96N 97.13W
07/05/2015                   GRAND FORKS        ND   NWS EMPLOYEE

            LARGE TREE BRANCHES DOWN NORTH OF EMERADO.

&&

DRIDDLE
Special weather statement, Jul 5, 4:54 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 PM CDT SUN JUL 5 2015

MNZ009-017-052300-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
454 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 600 PM CDT...

AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF REDBY...OR 19 MILES NORTH OF BEMIDJI...MOVING EAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEBISH AROUND 505 PM CDT.
  TENSTRIKE AROUND 525 PM CDT.
  HINES AROUND 530 PM CDT.
  BLACKDUCK AROUND 535 PM CDT.
  FUNKLEY AROUND 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LOWER RED LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4768 9511 4785 9514 4796 9443 4760 9442
TIME...MOT...LOC 2153Z 273DEG 23KT 4776 9496

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:54 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey66 min
Jul 4, 10:55 PM CDTSevere Thunderstorm WarningFGFEddy65 min
Jul 4, 11:52 PM CDTSevere Thunderstorm WarningFGFNelson38 min
Jul 5, 12:02 AM CDTSevere Thunderstorm WarningFGFEddy19 min
Jul 5, 1:46 AM CDTSpecial Weather StatementFGFEddy29 min
Jul 5, 10:02 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Ramsey, Walsh58 min
Jul 5, 10:18 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey57 min
Jul 5, 10:58 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Griggs, Nelson, Steele, Traill and 1 more62 min
Jul 5, 11:08 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh52 min
Jul 5, 11:33 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Griggs, Steele, Traill38 min
Jul 5, 11:49 AM CDTSevere Thunderstorm WarningFGFGrand Forks41 min
Jul 4, 9:06 PM CDTSpecial Weather StatementFGFLake of the Woods, Roseau54 min
Jul 5, 2:14 AM CDTSpecial Weather StatementFGFBeltrami61 min
Jul 5, 4:40 AM CDTSpecial Weather StatementFGFPolk35 min
Jul 5, 4:52 AM CDTSpecial Weather StatementFGFNorman23 min
Jul 5, 6:22 AM CDTSpecial Weather StatementFGFWilkin23 min
Jul 5, 6:26 AM CDTSpecial Weather StatementFGFNorman49 min
Jul 5, 7:48 AM CDTSpecial Weather StatementFGFMarshall27 min
Jul 5, 8:46 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau59 min
Jul 5, 9:44 AM CDTSevere Thunderstorm WarningFGFMarshall, Roseau61 min
Jul 5, 5:58 PM CDTSpecial Weather StatementFGFBeltrami62 min
Jul 5, 6:18 PM CDTSevere Thunderstorm WarningFGFBeltrami42 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.